New Mexico, 2012

Hail in New Mexico, May 31, 2012

May 31, 2012 · NWS ABQ · 3 events in 2 counties and zones

A weak upper level disturbance sliding over northeastern New Mexico combined with a back door cold frontal boundary over the area to produce strong to severe thunderstorms. Several of these storms produced significant hail with accumulations of several inches along Interstate 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level disturbance sliding over northeastern New Mexico combined with a back door cold frontal boundary over the area to produce strong to severe thunderstorms. Several of these storms produced significant hail with accumulations of several inches along Interstate 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 2:00 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, May 31, 2:00 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU MAY 31 2012

.DISCUSSION...DEWPOINTS IN THE RGV WESTWARD HAVE TENDED TO MIX OUT
INTO THE 30S THIS AFTERNOON...DESPITE THE EASTERLY COMPONENT TO THE
WIND AT MOST OBS SITES. CLOUD BUILDUPS MOST NOTABLE OVER THE
NORTHERN MOUNTAINS WITH MORE ISOLD BUILDUPS OVER THE SACRAMENTO
MOUNTAINS. LEFT IN THE MENTION OF DRY CONVECTION IN THE RGV WESTWARD
THIS EVENING SUSPECTING AS THE MAX TEMP IS REACHED...SOMETHING MIGHT
ERUPT...ALTHOUGH CONFIDENCE ISN/T THE GREATEST.

MODELS CONTINUE TO TEND TO DRY OUT THE NORTH FASTER THAN THE SOUTH
CENTRAL/SOUTHEAST FRIDAY AFTERNOON. FOR NOW WILL HOLD ONTO THE DRY
CONVECTION WEST OF THE CENTRAL MOUNTAIN CHAIN BUT CONFIDENCE HAS
DIMINISHED BASED ON THE DEGREE OF DRYING 12Z MODELS FORECAST AS WELL
AS THE ABSENCE OF DECENT CONVECTION THIS AFTERNOON AND NO MORE THAN
A WEAK EAST TO SOUTHEAST WIND FORECAST INTO THE RGV TONIGHT.

ANOTHER SURFACE BOUNDARY IS NOW FORECAST FOR FRIDAY NIGHT INTO THE
PLAINS...WHICH IS MORE VIGOROUS AND BACKS FARTHER WEST INTO
NORTHEAST NEW MEXICO THAN WAS DEPICTED 24 HOURS AGO. APPEARS THE
WESTERN EXTENT OF MOISTURE REPLENISHED BY THIS BOUNDARY WILL MIX
OUT DURING THE DAY SATURDAY...BUT HIGHER DEWPOINTS MAY LINGER
BETWEEN THE PECOS VALLEY AND THE TEXAS BORDER SATURDAY AFTERNOON.
RIGHT NOW DO NOT ANTICIPATE THIS GETTING FARTHER WEST INTO THE
RGV...EXCEPT PERHAPS THE JEMEZ/SAN JUANS.  OTHERWISE...MODELS
INDICATE IT WILL BE PRETTY DRY WEST OF THE CENTRAL MOUNTAIN CHAIN.

LOW LEVEL MOISTURE DRIES OUT MORE ON SUNDAY...BUT THERE COULD BE
ANOTHER WIND SHIFT INTO THE NORTHEAST/EAST CENTRAL PLAINS SUNDAY
AFTERNOON/EVENING...WHICH THE GFS INDICATES REPLENISHES DEWPOINTS
AGAIN OVER THIS REGION.

THEREAFTER...APPEARS LOW LEVEL MOISTURE WILL SLOSH BACK AND FORTH IN
THE VICINITY OF THE TEXAS BORDER AS WINDS ALOFT BECOME MORE
SOUTHWESTERLY. GFS INDICATES HIGH PRESSURE ALOFT WILL DEFLECT THE
STRONGER BELT OF WESTERLIES TO OUR NORTH FOR MID TO LATE NEXT WEEK.
12Z GEM LOOKS MORE LIKE THE ECMWF AS THE UPPER LOW/TROUGH ACROSS THE
NORTHWEST US SWINGS FARTHER SOUTHEAST INTO THE GREAT BASIN/FOUR
CORNERS...SO A LITTLE MORE WIND. AT THIS TIME...ANY WETTING
PRECIPITATION NEXT WEEK SEEMS AS IF IT WILL BE LIMITED TO THE
EASTERN PLAINS CLOSER TO THE TEXAS BORDER.

&&

.AVIATION...A SHALLOW BACKDOOR COLD FRONT HAS PUSHED TO JUST EAST OF
THE CONTINENTAL DIVIDE THIS AFTERNOON. EAST CANYON WINDS INTO THE
CENTRAL VALLEYS WILL CONTINUE TO WEAKEN LATE THIS AFTERNOON AND
EVENING. TOWERING CUMULUS OVER THE NRN MOUNTAINS APPEAR TO BE
ENTRAINING TOO MUCH IN THE WAY OF DRY MID LEVEL AIR AND WILL
STRUGGLE TO PRODUCE MORE THAN VIRGA VCNTY OF KLVS. BEST CHANCES FOR
ISOLD -TSRA THIS EVENING WILL BE OVER THE NRN MTNS...NE HIGHLANDS
AND FAR NE PLAINS. THE ISOLD -TSRA THREAT DISAPPEARS AFTER ABOUT
MIDNIGHT...WITH THE SLIGHT POSSIBILITY OF -SHRA/SPRINKLES OVER THE
EAST SLOPES OF THE SANGRE DE CRISTOS AND NE HIGHLANDS CONTINUING
INTO THE EARLY MORNING HOURS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...MAINLY FLAT CUMULUS CLOUDS CONTINUE TO DEVELOP AND
PUSH SLOWLY SOUTHWARD OVER THE CENTRAL MOUNTAINS. DRY MID AND UPPER
LEVEL AIR IS WINNING THE BATTLE AGAINST A RELATIVELY MOIST LOW
LEVELS. AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE MAINLY OVER
THE JEMEZ AND SANGRE DE CRISTO RANGE LATE THIS AFTERNOON AND EARLY
EVENING AND OVER THE NE HIGHLANDS THIS EVENING. WEAK SOUTHEAST WINDS
WILL CONTINUE OVERNIGHT INTO FRIDAY MORNING...ALLOWING FOR SOME
CUMULUS BUILD UPS FROM THE RESIDUAL LOW LEVEL MOISTURE ON FRIDAY
AFTERNOON ALONG WITH AN ISOLATED SHOWER OR THUNDERSTORM OVER THE
CENTRAL MOUNTAINS ONCE AGAIN. STRENGTHENING SOUTHWEST WINDS WILL
USHER IN HIGH HAINES VALUES OF 6 EASTWARD FROM WESTERN AREAS INTO
CENTRAL AREAS BY FRIDAY AFTERNOON.

ANOTHER FAST MOVING BACK DOOR COLD FRONT/BOUNDARY WILL PUSH INTO THE
NORTHEAST AND EAST CENTRAL PLAINS FRIDAY NIGHT...INCREASING
THUNDERSTORM CHANCES IN EASTERN BORDER AREAS. THIS SECONDARY PUSH IS
EXPECTED TO BE BRIEF AND NOT PUSH AS FAR WEST.

HIGH HAINES VALUES WILL GRADUALLY SPREAD EASTWARD OVER THE FORECAST
AREA THIS WEEKEND...REACHING ALL ZONES BY SUNDAY AFTERNOON. LATEST
DATA IS SUGGESTING THE POSSIBILITY OF LOCAL/ISOLATED SUPER HAINES
ALONG AND WEST OF THE RIO GRANDE VALLEY SATURDAY AND AGAIN SUNDAY
AFTERNOON AS A DRY WEST AND SOUTHWEST FLOW SETS UP OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  48  92  49  92 /   0   0   0   0
DULCE...........................  40  85  44  86 /   0   5   5   5
CUBA............................  47  87  49  90 /   5  10   5   5
GALLUP..........................  37  89  44  89 /   0   5   0   5
EL MORRO........................  39  86  45  84 /   0   5   0   5
GRANTS..........................  44  89  43  88 /   0   5   0   0
QUEMADO.........................  45  87  48  85 /   0   5   0   0
GLENWOOD........................  49  92  50  93 /   0   5   0   0
CHAMA...........................  41  79  43  79 /  10  10  10  10
LOS ALAMOS......................  51  85  55  84 /  10  20  10  10
PECOS...........................  50  83  53  83 /  20  30  10  10
CERRO/QUESTA....................  43  81  44  80 /  10  20  10  10
RED RIVER.......................  32  70  37  72 /  20  30  20  20
ANGEL FIRE......................  40  74  40  74 /  20  30  20  20
TAOS............................  46  83  45  84 /  10  20  10  10
MORA............................  49  80  49  82 /  20  30  10  10
ESPANOLA........................  44  88  45  90 /  10  10   5   5
SANTA FE........................  51  85  53  85 /  10  10  10   5
SANTA FE AIRPORT................  53  88  54  89 /  10  10   5   5
ALBUQUERQUE FOOTHILLS...........  60  87  57  91 /  10  10   0   0
ALBUQUERQUE HEIGHTS.............  63  90  60  93 /  10  10   0   0
ALBUQUERQUE VALLEY..............  57  92  53  95 /  10  10   0   0
ALBUQUERQUE WEST MESA...........  57  91  55  94 /  10  10   0   0
LOS LUNAS.......................  60  92  59  95 /  10  10   0   0
RIO RANCHO......................  62  90  60  93 /  10  10   0   0
SOCORRO.........................  61  93  65  96 /  10  10   0   0
SANDIA PARK/CEDAR CREST.........  54  86  56  88 /  10  20  10   5
TIJERAS.........................  55  87  57  91 /  10  10   0   5
MORIARTY/ESTANCIA...............  53  88  52  89 /  10  20  10   5
CLINES CORNERS..................  52  83  54  84 /  20  30  10   5
GRAN QUIVIRA....................  55  85  55  87 /  20  20  10   5
CARRIZOZO.......................  57  86  62  91 /  10  10   5   5
RUIDOSO.........................  55  81  61  81 /  10  20  20  10
CAPULIN.........................  51  79  45  78 /  20  30  20  20
RATON...........................  49  86  49  88 /  20  20  20  20
SPRINGER........................  52  86  48  86 /  10  20  20  20
LAS VEGAS.......................  51  83  48  85 /  10  20  10  20
CLAYTON.........................  53  85  55  88 /  20  20  30  20
ROY.............................  57  86  54  85 /  10  20  20  20
CONCHAS.........................  60  91  58  92 /  10  20  20  20
SANTA ROSA......................  60  91  59  93 /  10  20  10  10
TUCUMCARI.......................  61  92  60  97 /  10  10  20  20
CLOVIS..........................  58  88  59  94 /  10  10  20  10
PORTALES........................  59  89  62  95 /  10  10  20  10
FORT SUMNER.....................  61  92  62  99 /  10  10  10  10
ROSWELL.........................  64  93  65  98 /  10  10  10  10
PICACHO.........................  59  87  63  92 /  10  10  10  10
ELK.............................  57  82  61  86 /  10  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 31, 4:51 AM MST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT THU MAY 31 2012

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
551 AM MDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON
OVER THE NORTHEAST PLAINS WHERE STRONG DAMAGING WIND GUSTS AND
LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF STRONG TO LOCALLY SEVERE THUNDERSTORMS IS POSSIBLE
OVER THE NORTHEAST PLAINS LATE FRIDAY AND AGAIN LATE SATURDAY WITH
STRONG DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE.

ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR
PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

In the hours before

Special weather statement, May 31, 4:00 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
500 PM MDT THU MAY 31 2012

NMZ512-514-515-523-529-312330-
CENTRAL HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-NORTHEAST
HIGHLANDS-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-WEST SLOPES
SANGRE DE CRISTO MOUNTAINS-
500 PM MDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN MIGUEL AND EASTERN
SANTA FE COUNTIES THROUGH 530 PM MDT...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROWE...OR ABOUT 22 MILES WEST OF LAS
VEGAS...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ROWE...RIBERA...NORTH SAN
YSIDRO...SOUTH SAN YSIDRO...SAN JOSE AND SAN MIGUEL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3527 10548 3537 10583 3567 10571 3558 10534
TIME...MOT...LOC 2300Z 014DEG 9KT 3548 10560

SHY
Special weather statement, May 31, 5:01 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 PM MDT THU MAY 31 2012

NMZ515-528-010030-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-
601 PM MDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORA COUNTY THROUGH 630
PM MDT...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF WAGON MOUND...MOVING SOUTH AT 10
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...WAGON MOUND.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 376 AND 397...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3605 10452 3594 10442 3591 10465 3587 10497
      3603 10495 3614 10487 3616 10465
TIME...MOT...LOC 0002Z 341DEG 7KT 3607 10471

SHY
Special weather statement, May 31, 5:28 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 PM MDT THU MAY 31 2012

NMZ515-528-529-531-010100-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST
HIGHLANDS-HARDING COUNTY-NORTHEAST HIGHLANDS-
628 PM MDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORA...NORTHERN SAN
MIGUEL AND WESTERN HARDING COUNTIES THROUGH 700 PM MDT...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAGON MOUND...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
SAN MIGUEL...SOUTHEASTERN MORA AND WESTERN HARDING COUNTIES.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 376 AND 391...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3585 10421 3562 10477 3591 10487 3605 10482
      3608 10456
TIME...MOT...LOC 0028Z 323DEG 20KT 3596 10462

The radar

The Cannon AFB radar (KFDX), 181 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mora

When
May 31, 5:39 PM MST to 5:44 PM MST
Where
Mora County, Wagon Mound
Measured
1.5 in hail
Reported by
Public
Coordinates
36.000, -104.710

The LJM travel center reported 1.50 inch diameter hail.

Hail, Mora

When
May 31, 6:29 PM MST to 6:39 PM MST
Where
Mora County, 1.81 mi ENE of Wagon Mound
Measured
0.75 in hail
Reported by
Public
Coordinates
36.010, -104.680

Hail covered Interstate 25 to a depth of at least 1 inch.

Hail, Colfax

When
May 31, 7:43 PM MST to 7:53 PM MST
Where
Colfax County, Maxwell
Measured
1.5 in hail
Reported by
Public
Coordinates
36.540, -104.540

Hail accumulated along a 10-mile stretch of Interstate 25 with biggest hail stones up to 1.50 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374405, 374406, 374407.